Dawn Phenomenon and the Somogyi Effect
The dawn phenomenon and the Somogyi effect cause high blood sugar levels, especially in the morning before breakfast, in people with diabetes.
The dawn phenomenon occurs when:
- Hormones (growth hormone, cortisol, and catecholamines) produced by the body cause the liver to release large amounts of sugar (glucose) into the bloodstream. These hormones are released in the early morning hours. These hormones also may partially block the effect of insulin, whether it's insulin your body produces or insulin from the last injection.
- If the body doesn't produce enough insulin (which occurs in people with type 1 diabetes and a few people with type 2 diabetes), blood sugar levels may rise. This may cause high blood sugar in the morning before the person eats.
The Somogyi effect can occur when a person takes long-acting insulin for diabetes. If the blood sugar level drops too low in the early morning hours, hormones (such as growth hormone, cortisol, and catecholamines) are released. These help reverse the low blood sugar level but may lead to blood sugar levels that are higher than normal in the morning. An example of the Somogyi effect is:
- A person who takes insulin doesn't eat a regular bedtime snack, and the person's blood sugar level drops during the night.
- A person's body responds to the low blood sugar in the same way as in the dawn phenomenon, by causing a high blood sugar level in the early morning.
How can you tell the difference?
The Somogyi effect can occur any time you or your child has extra insulin in the body. To sort out whether an early morning high blood sugar level is caused by the dawn phenomenon or Somogyi effect, check blood sugar levels around 2 a.m. to 3 a.m. for several nights.
- If the blood sugar level is low at 2 a.m. to 3 a.m., suspect the Somogyi effect.
- If the blood sugar level is normal or high at 2 a.m. to 3 a.m., it's likely the dawn phenomenon.
|Author||Caroline Rea, RN, BS, MS|
|Editor||Susan Van Houten, RN, BSN, MBA|
|Associate Editor||Tracy Landauer|
|Associate Editor||Pat Truman, MATC|
|Primary Medical Reviewer||Michael J. Sexton, MD - Pediatrics|
|Specialist Medical Reviewer||Stephen LaFranchi, MD - Pediatrics and Pediatric Endocrinology|
|Last Updated||December 3, 2008|
Last Updated: December 3, 2008